0
Correspondence |

Response FREE TO VIEW

Ilias C. Papanikolaou, MD; Om P. Sharma, MD, Master FCCP
Author and Funding Information

From the Division of Pulmonary and Critical Care, Keck School of Medicine (Drs Papanikolaou and Sharma), University of Southern California; and the 3rd Pulmonary Department (Dr Papanikolaou), Sismanoglio General Hospital, Athens, Greece.

Correspondence to: Ilias C. Papanikolaou, MD, Rm 11-900, LAC 1 USC Medical Center, 1200 N State St, Los Angeles, CA 90033; e-mail: hliaspapa@hotmail.com


Financial/nonfinancial disclosures: The authors have reported to CHEST that no potential conflicts of interest exist with any companies/organizations whose products or services may be discussed in this article.

Reproduction of this article is prohibited without written permission from the American College of Chest Physicians (www.chestpubs.org/site/misc/reprints.xhtml).


© 2010 American College of Chest Physicians


Chest. 2010;137(6):1486-1487. doi:10.1378/chest.10-0143
Text Size: A A A
Published online

To the Editor:

We would like to sincerely thank Dr Khurana for her interest and her comments regarding our article published in CHEST (December 2009).1 Dr Khurana suggested that the patient’s current disease should be better attributed to an etanercept side effect, rather than to a second primary disease (meaning sarcoidosis) in a patient diagnosed with rheumatoid arthritis. Although the suggestions made by our colleague are reasonable, certain remarks should be made.

In the article by Daïen et al,2 all drug-induced granulomatous disease developed during etanercept treatment and mean delay times for disease to present (26 months for etanercept and 51 months for infliximab) were under continuous anti-tumor necrosis factor (TNF) treatment. Our patient had been off any treatment with anti-TNF for > 5 years. Even if we hypothesize that her disease was present and asymptomatic all that time, it should have normally already subsided. In the article by Daïen et al,2 all cases resolved within 1 year of drug withdrawal. Therefore, the clinical course of this patient does not support a drug-induced reaction.

For these reasons, it is unlikely that etanercept was the cause in our patient; the option of a second primary disease (meaning sarcoidosis) seems much more reasonable. Etanercept side effects, though, are not fully elucidated. Although late development of pulmonary fibrosis may occur after chest irradiation or certain drugs, this has not been demonstrated for granulomatous lung disease and anti-TNF medication.

Papanikolaou IC, Sharma OP. A 47-year-old woman with rheumatoid arthritis and dyspnea on exertion. Chest. 2009;1366:1694-1697. [CrossRef] [PubMed]
 
Daïen CI, Monnier A, Claudepierre P, et al; Club Rhumatismes et Inflammation (CRI) Club Rhumatismes et Inflammation (CRI) Sarcoid-like granulomatosis in patients treated with tumor necrosis factor blockers: 10 cases. Rheumatology (Oxford). 2009;488:883-886. [CrossRef] [PubMed]
 

Figures

Tables

References

Papanikolaou IC, Sharma OP. A 47-year-old woman with rheumatoid arthritis and dyspnea on exertion. Chest. 2009;1366:1694-1697. [CrossRef] [PubMed]
 
Daïen CI, Monnier A, Claudepierre P, et al; Club Rhumatismes et Inflammation (CRI) Club Rhumatismes et Inflammation (CRI) Sarcoid-like granulomatosis in patients treated with tumor necrosis factor blockers: 10 cases. Rheumatology (Oxford). 2009;488:883-886. [CrossRef] [PubMed]
 
NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543